Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 49, NWS Flagstaff, AZ

August 10, 2019Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 10, 2019, 4:05 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2019, 4:05 PM MST (23:05 UTC)
Expired
Aug 10, 2019, 7:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WGUS55 KFGZ 102305
FFWFGZ
AZC007-110200-
/O.NEW.KFGZ.FF.W.0049.190810T2305Z-190811T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
405 PM MST Sat Aug 10 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County, for areas and drainages near and south of Young in 
  Arizona...

* Until 700 PM MST.

* At 403 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is expected near Young, AZ and in 
  Cherry Creek.

* Some locations that will experience flooding include...
  Young.

This includes the following streams and drainages...Rock Creek...
Crouch Creek...Soldier Camp Wash...Ash Creek...Dinner Creek...Walnut
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3425 11093 3427 11079 3376 11079 3375 11083
      3409 11101

$$

RR
2 follow-up statements
477 
WGUS75 KFGZ 110040
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
540 PM MST Sat Aug 10 2019

AZC007-110200-
/O.CON.KFGZ.FF.W.0049.000000T0000Z-190811T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
540 PM MST Sat Aug 10 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
GILA COUNTY...

At 539 PM MST, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Up to two inches of rain have fallen 
and flash flooding is expected through Cherry Creek and surrounding 
drainages.

Some locations that will experience flooding include...
Young.

This includes the following streams and drainages...Rock Creek...
Crouch Creek...Soldier Camp Wash...Ash Creek...Dinner Creek...Walnut
Creek...Cherry Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3425 11093 3427 11079 3376 11079 3375 11083
      3409 11101

$$

RR
674 
WGUS75 KFGZ 110151
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
651 PM MST Sat Aug 10 2019

AZC007-110201-
/O.EXP.KFGZ.FF.W.0049.000000T0000Z-190811T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
651 PM MST Sat Aug 10 2019

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 700 PM
MST...

The heavy rain has ended in the area near Young and flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3425 11093 3427 11079 3376 11079 3375 11083
      3409 11101

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:17 PM MST, 48 minutes earlier.

Area forecast discussion, Aug 10, 3:17 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
317 PM MST Sat Aug 10 2019

.SYNOPSIS...Monsoon moisture will remain over eastern Arizona as
drier air moves in from the west through Sunday. The dry air will
continue to move across the state Monday. There is potential for
heavy rain producing thunderstorm complexes through tonight over
east-central Arizona.

&&

.DISCUSSION...Drier air has started to move into western Arizona today
as deep moisture continues to move across the southeastern third
of the state. A large thunderstorm complex has formed between
Nogales, Tucson, and Phoenix this afternoon with scattered
thunderstorms into the White Mountains. Thunderstorm activity is
expected to continue through the night roughly east of a Payson-
Widow Rock line. A flash flood watch remains in effect for this
area through 500 AM.

Dry southwest flow will continue to move over Arizona Sunday well
into next week with warming daytime temperatures. Most
precipitation chances will be in the White Mtns for much of next
week.

&&

.AVIATION...For the 00Z package...Scattered to numerous SHRA/TSRA
southeast of a line from Payson to the Four Corners region (ISOLD
MVFR in +TSRA) with ISOLD-SCT -SHRA/TSRA elsewhere through the
TAF period. Gusty and erratic winds are likely near thunderstorms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place with a
chance of showers and thunderstorms through Sunday. The greatest
potential for a wetting rain through Sunday will be southeast of a
line from Payson to Chinle. Light southwesterly breezes will
become more westerly on Sunday. Drier air will continue to move
eastward across Arizona on Monday.

.Tuesday through Thursday...Drier air will move over Arizona from the
west with decreasing chances of storms each day. Haines values will
increase each day through the period.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late tonight
for AZZ014-017-018.

&&

PUBLIC...MAS
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 10, 12:15 PM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1215 PM MST Sat Aug 10 2019

AZZ008-037-101945-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1215 PM MST Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1245 PM
MST...

At 1215 PM MST, Doppler radar was tracking a strong thunderstorm near
Chino Valley, that was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chino Valley.

LAT...LON 3465 11238 3480 11251 3489 11239 3473 11220
TIME...MOT...LOC 1915Z 235DEG 8KT 3477 11238

ET
Local storm report, Aug 10, 1:11 PM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
111 PM MST SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HEAVY RAIN       3 E CHINO VALLEY        34.75N 112.40W
08/10/2019  M1.60 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            SOME NUISANCE FLOODING, SMALL HAIL (PEA) AND
            CLOUD TO GROUND LIGHTNING.

&&

JDS
Special weather statement, Aug 10, 3:20 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
320 PM MST Sat Aug 10 2019

AZZ018-102300-
Northern Gila County-
320 PM MST Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 400 PM MST...

At 319 PM MST, Doppler radar was tracking a strong thunderstorm over
Young, or 15 miles south of Forest Lakes, moving south at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Young, Rose Creek Campground, Reynolds Creek Group Campground and
Alderwood Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3421 11098 3416 11077 3377 11085 3385 11116
TIME...MOT...LOC 2219Z 016DEG 18KT 3412 11090

JDS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:15 PM MSTSpecial Weather StatementFGZYavapai30 min
Aug 10, 1:14 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Aug 10, 3:20 PM MSTSpecial Weather StatementFGZGila40 min
Aug 10, 3:36 PM MSTSevere Thunderstorm WarningFGZGila24 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.